You are using an older browser version. Please use a supported version for the best MSN experience.

Boy hospitalised after taking supplements

Press AssociationPress Association 6/10/2016

Doctors have warned of the dangers of alternative medicines after a four-year-old autistic boy was admitted to a UK hospital suffering adverse effects from a cocktail of supplements.

The child, who was not named in a report of the incident, had been vomiting and constipated for three weeks and also lost 3kg in weight before he was taken to accident and emergency and diagnosed with severe hypercalcaemia - or very high calcium levels in his blood.

Police were even called to investigate a naturopath who had advised the family to give their son a combination of 12 different complementary therapies including calcium, vitamin D, camel milk and zinc.

The parents only revealed he had taken the supplements three days after he was admitted and doctors said it should be "routine practice" to take details of alternative therapies as part of the patient's medical history.

Writing in the British Medical Journal's Case Reports, doctors from Barts Health NHS Trust, in London, said: "His parents were devastated that something they had given to their son with good intent had made him so unwell.

"The safeguarding team became involved as well as the police to investigate the naturopath who had advised the therapies.

"Many families view these therapies as safer 'natural' options. But as this case demonstrates, there can be significant adverse effects which may go unrecognised due to lack of monitoring, recognition and experience with these therapies."

The boy eventually made a full recovery two weeks later.

image beaconimage beaconimage beacon